Alert archive / Kansas / Flash Flood Warnings in 2001

Flash Flood Warning 20, NWS Wichita, KS

September 17, 2001Barton County, Kansas

NWS Wichita, KS issued this flash flood warning at Sep 17, 2001, 9:13 PM CDT for Barton County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 17, 2001, 9:13 PM CDT (02:13 UTC)
Expired
Sep 18, 2001, 12:15 AM CDT
In force
3 hr
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Barton County, KS

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.2 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2001-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 732 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2001-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897117136156175194214233253Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
732 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1890 m above ground
0-6 km bulk shear
106 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KICT 180215
FFWICT
KSC009-180515-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
913 PM CDT MON SEP 17 2001

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BARTON COUNTY IN CENTRAL KANSAS

* UNTIL 1215 AM CDT

* AT 907 PM CDT...LAW ENFORCEMENT REPORTED STREET FLOODING IN GREAT 
BEND AND HOISINGTON.  

AS OF 910 PM...DOPPLER RADAR INDICATED AN AREA OF SLOW MOVING 
THUNDERSTORMS OVER MUCH OF CENTRAL AND EASTERN BARTON COUNTY. 
RAINFALL RATES OF OVER 2 INCHES PER HOUR WERE DETECTED BY RADAR. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA...MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS... SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS...OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE. IF YOUR VEHICLE STALLS... ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

REPEATING...A FLASH FLOOD WARNING HAS BEEN ISSUED FOR BARTON COUNTY
UNTIL 1215 AM CDT.

LAT...LON 3864 9856 3832 9855 3834 9894 3863 9894

/CARUSO

NNNN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 17, 3:05 PM CDT, 6 hours 8 minutes earlier.

Area forecast discussion, Sep 17, 3:05 PM CDT, 6 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
ISSUED BY NATIONAL WEATHER SERVICE TOPEKA KS
305 PM CDT MON SEP 17 2001

MAIN FORECAST PROBLEM IS EXTENT AND DURATION OF HEAVY PRECIP.

SHORTWAVE TROUGH OVER THE CENTRAL ROCKIES WILL MOVE EAST ACROSS KS
TONIGHT.  THIS WILL INTERACT WITH QUASI-STATIONARY FRONT, DEEP
MOISTURE, AND INCREASING LOW-LEVEL JET TO PRODUCE POTENTIAL FOR
HEAVY RAIN ACROSS MUCH OF KS OVERNIGHT.  COMBINED WITH 3 HOUR FLASH
FLOOD INDICES AROUND 2 FOR MANY COUNTIES...PATTERN IMPRESSIVE
ENOUGH TO WARRANT FLASH FLOOD WATCH.

SECONDARY UPPER TROUGH WILL MOVE THROUGH ON TUESDAY AND MAINTAIN
RAIN CHANCES THROUGHOUT DAY IN CENTRAL KANSAS, AND INTO TUESDAY
NIGHT OVER EASTERN KANSAS.  ADDITIONAL HEAVY RAIN POSSIBLE IN
DEFORMATION ZONE IN EASTERN KANSAS ON TUESDAY, BUT WILL LET MIDNIGHT
SHIFT DETERMINE WHETHER EXTENSION TO FLASH FLOOD WATCH IS WARRANTED
FOR THAT DAY.

NEXT PRECIP CHANCES LOOK TO BE SATURDAY AS BOTH MRF AND 12Z AVN
MODELS BRING WEAK UPPER TROUGH ACROSS CENTRAL PLANS ALONG WITH
SURFACE TROUGH.  SO HAVE ADDED CHANCE IN FORECAST FOR THAT DAY.

GUIDANCE TEMPS LOOK TO BE SIMILAR TO GOING FORECAST AND WILL DIFFER
LITTLE FROM THEM.

.ICT...FLASH FLOOD WATCH ALL OF CWA FOR TONIGHT

In the hours before

Special weather statement, Sep 17, 3:49 PM CDT, 5 hours 24 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-171900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
ISSUED BY NATIONAL WEATHER SERVICE TOPEKA KS
1150 AM CDT MON SEP 17 2001

THE FOLLOWING IS A HAZARDOUS WEATHER OUTLOOK FOR CENTRAL...
SOUTH CENTRAL AND SOUTHEAST KANSAS.

SYNOPSIS:
A STATIONARY FRONT EXTENDED FROM SOUTHWEST...THROUGH CENTRAL INTO
EAST CENTRAL KANSAS LATE THIS MORNING. AS THE THUNDERSTORMS OVER
EASTERN KANSAS WEAKEN...CLEARING IN THE WAKE OF THE STORMS WILL
ALLOW THE ATMOSPHERE TO BECOME MODERATELY UNSTABLE THIS AFTERNOON.
MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THIS FRONT OVER
WESTERN KANSAS LATE THIS AFTERNOON...AND SPREAD EASTWARD OVERNIGHT.

A FEW STORMS MAY PRODUCE LOCALLY STRONG WINDS TO 60 MPH AND
DIME TO NICKEL SIZE HAIL

SPOTTER ACTIVATION IS POSSIBLE FROM LATE THIS AFTERNOON THROUGH THE
EVENING HOURS.

GDP
Special weather statement, Sep 17, 5:10 PM CDT, 4 hours 3 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-171110-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
510 PM CDT MON SEP 17 2001

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR
SKYWARN SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 444.0 MHZ.

EMERGENCY TRAFFIC WILL BE ON 146.82 MHZ.

NNNN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 7:32 PM CDTSevere Thunderstorm WarningICTBarton58 min
Sep 17, 7:40 PM CDTSevere Thunderstorm WarningICTGreenwood65 min
Sep 17, 7:44 PM CDTFlash Flood WarningICTHarvey4 hr
Sep 17, 8:59 PM CDTSevere Thunderstorm WarningICTBarton46 min
Sep 17, 10:09 PM CDTSevere Thunderstorm WarningICTReno66 min
Sep 17, 10:35 PM CDTFlash Flood WarningICTRice6 hr

Nearby

Flash Flood Warnings in Kansas, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.